Hail, Holt
- When
- February 29, 8:30 PM CST
- Where
- Holt County, Oregon
- Measured
- 0.75 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.983, -95.150
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 29, 3:40 PM CST, 4 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 340 PM CST SUN FEB 29 2004 .DISCUSSION... BAND OF CONVECTION...MOSTLY SHOWERS...ROTATING NORTHEAST ACROSS FORECAST AREA HAS ALREADY EXITED SOUTHWEST CORNER OF CWA. HAVE TRIED TO TIME CONVECTIVE BAND BUT FAST MOVEMENT OF 45KTS MAKES IT TRICKY. SHOWERS SHOULD EXIT NORTHERN MO BY MIDNIGHT...THEN DRY FOR REST OF THE NIGHT. DRY SLOT PUNCHING IN BEHIND PRECIPITATION WILL LEAD TO AT SOME CLEARING THIS EVENING...BUT JET STREAK INDUCED CIRRUS IS QUICKLY FILLING IN THE DRY SLOT. UPPER SYSTEM RESPONSIBLE FOR CONVECTION WILL LIFT NORTHEAST THROUGH NEBRASKA AND IOWA TONIGHT AND MONDAY. WRAP AROUND SHOWERS POSSIBLE AHEAD OF 700MB VORTICITY LOBE ON MONDAY...MAINLY NORTH OF THE MO RIVER. COULD SEE SOME SNOW MIXED IN OVER FAR NORTHWEST MO NEAR VORTICITY CENTER AND POCKET OF COLDER AIR ALOFT. LOW CLOUDS SHOULD OVERSPREAD MOST OF THE REGION. DESPITE SOUTHWESTERLY BOUNDARY LAYER FLOW THINK GUIDANCE HIGH TEMPERATURES ARE A BIT TOO WARM OVER ALL BUT FAR SOUTHERN COUNTIES WHERE SOME SUN IS EXPECTED. LOW CLOUDS COULD LINGER INTO TUESDAY ACROSS NORTHERN THIRD OF MO AS REGION REMAINS UNDER CYCLONIC FLOW WITH SOME COLD AIR ADVECTION. NEXT STORM SYSTEM WILL BE JUST AROUND THE CORNER AND HAVE INTRODUCED CHANCE POPS FOR SOUTHWESTERN COUNTIES FOR LATE TUESDAY NIGHT AS WARM AIR ADVECTION STREAMS RAPIDLY NORTHEAST AHEAD OF A VORTICITY LOBE. MJ AN ACTIVE WEATHER PATTERN IS FORECAST TO DEVELOP ACROSS THE REGION FOR MIDWEEK. MEDIUM RANGE MODELS ARE IN AGREEMENT DIGGING SHORTWAVE CURRENTLY OFF PACIFIC NORTHWEST COAST INTO THE DESERT SOUTHWEST TUESDAY...THEN EJECTING THIS FEATURE ACROSS SOUTHERN PLAINS ON THURSDAY. 850MB THETA-E ADVECTION ASSOCIATED WITH MOISTURE RETURN AHEAD OF THIS FEATURE IS FORECAST TO SPREAD ACROSS AREA WEDNESDAY...AS SURFACE FRONT LIFTS NORTHWARD INTO SOUTHERN MO. THIS WILL BRING A ROUND OF PRECIPITATION TO THE FORECAST AREA DURING THE DAY WEDNESDAY. GFS PROGS AN AREA OF WEAK ELEVATED INSTABILITY ACROSS SOUTHERN HALF OF FORECAST AREA WEDNESDAY AFTERNOON...THUS HAVE INCLUDED A MENTION OF THUNDERSTORMS ACROSS THIS AREA. CONVECTION IS FORECAST TO DEVELOP ALONG FRONTAL BOUNDARY WEDNESDAY NIGHT...WITH RESULTANT PRECIPITATION SPREADING INTO SOUTHERN HALF OF CWA. MAY SEE A LULL IN PRECIPITATION ACROSS AREA LATE WEDNESDAY NIGHT INTO THURSDAY MORNING...BEFORE MAIN SHORTWAVE EJECTS ACROSS REGION THURSDAY...RESULTING IN SURFACE CYCLOGENESIS ACROSS OZARKS REGION. CONVECTION EXPECTED TO REDEVELOP SOUTH OF CWA WITH ASSOCIATED PRECIP SPREADING INTO SOUTHEASTERN CWA THURSDAY. ADDITIONALLY...PRECIPITATION ASSOCIATED WITH DEFORMATION AXIS PROGGED TO SPREAD ACROSS REMAINDER OF CWA DURING THE DAYTIME HOURS THURSDAY. 06/12Z GFS MODELS HAVE TRENDED WARMER WITH THIS SYSTEM...SO HAVE CONFINED ANY MENTION OF A RAIN/SNOW MIX TO FAR NORTHWEST MO THURSDAY AFTERNOON ASSOCIATED WITH 850MB COLD POOL. PRECIPITATION SHOULD MOVE EAST OF AREA BY THURSDAY EVENING. HAVE GENERALLY STAYED IN LINE WITH GUIDANCE TEMPS...WITH THE EXCEPTION OF WEDNESDAY NIGHT...WHERE HIGHER DEW POINTS SHOULD KEEP MIN TEMPS ELEVATED. SEAMAN && .PREV DISCUSSION... 920 AM... HAVE DELAYED ONSET OF CONVECTION FOR MOST OF CWA TILL THIS AFTERNOON. AS ALLUDED TO LAST NIGHT...SYSTEM IS COMING IN A BIT SLOWER AND 12Z META CONTINUES THIS TREND. MJ && .PREV DISCUSSION... 320 AM... MAIN FORECAST CONCERN IN SHORT TERM IS WITH SIGNIFICANT SHORT WAVE TROUGH THAT WILL MOVE FROM SOUTHEAST COLORADO TODAY...INTO SOUTHEAST NEBRASKA TONIGHT. AS THIS SYSTEM APPROACHES...STRONG LOW LEVEL JET WILL PULL MOISTURE INTO CENTRAL KANSAS THIS MORNING...AND INTO WESTERN MISSOURI BY EARLY AFTERNOON. MESO ETA 850 THETA E DEPICTS THIS WELL WITH DRY SLOT MOVING INTO SOUTHWEST PORTIONS OF FORECAST AREA BY 00Z. STRONG THUNDERSTORMS...WITH POSSIBLE SQUALL LINE...ARE EXPECTED TO DEVELOP IN EASTERN KANSAS BY EARLY AFTERNOON IN AREA OF GOOD UPPER LEVEL DIVERGENCE. THESE STORMS SHOULD SWING NORTHEAST RATHER RAPIDLY THIS AFTERNOON AND EARLY EVENING...WITH AID OF 100 KNOT UPPER LEVEL JET MOVING UP EAST SIDE OF TROUGH. LOW TO MID LEVEL WIND SHEAR PROFILES DURING THE AFTERNOON ARE BETTER IN SOUTHWEST MISSOURI RATHER THAN NORTHWEST MISSOURI...SO THINK BETTER CHANCES OF ANY SEVERE STORMS WILL BE SOUTH OF KANSAS CITY. FOR THIS MORNING...SOME ISENTROPIC LIFT SHOWING UP ON 295K SURFACE ACROSS EASTERN KANSAS...WHERE CURRENT SHOWERS ARE LIFTING NORTH. MISSOURI MORE MOISTURE STARVED AND ISENTROPIC LIFT REMAINS FAIRLY WEAK...SO THINK INITIAL SHOWERS WILL STRUGGLE. SO MAIN SHOW WILL BE THIS AFTERNOON WITH STRONGER STORMS. UPPER SYSTEM EXPECTED TO ONLY SLOWLY LIFT INTO IOWA DURING MORNING ON MONDAY. CONCERNED WITH PROXIMITY OF THIS UPPER LOW TO NORTHWEST MISSOURI...AND WILL INCREASE AREAL COVERAGE OF CHANCE POPS. EVEN WITH FAIRLY WARM SURFACE TEMPERATURES...SOUNDINGS WOULD SUPPORT AT LEAST A MIX OF SNOW IN NORTHWEST MISSOURI...SO WILL PAINT IN A MIXTURE FOR THAT AREA. AS CHANCES OF PRECIPITATION SPREAD INTO NORTH CENTRAL MISSOURI DURING THE AFTERNOON HOURS...LOWER LAYER SHOULD BE WARM ENOUGH TO KEEP PRECIPITATION MAINLY RAIN...SO WILL NOT MENTION ANY SNOW AT THIS POINT. SYSTEM STARTS TO LIFT OUT MONDAY AFTERNOON...SO DRY WEATHER EXPECTED TO RETURN BY MONDAY EVENING. IN THE EXTENDED PERIOD...SYSTEM ON WEDNESDAY INTO THURSDAY LOOKS A BIT SLOWER AND WARMER. WILL SCALE BACK RAIN SNOW AREA JUST A BIT TO TREND TOWARD WARMER SOLUTION. OTHERWISE...NO SIGNIFICANT CHANGES TO EXTENDED. PC && .PREV DISCUSSION... 945 PM... WILL BE SLOWING DOWN THE ARRIVAL TIME OF CONVECTION INTO OUR CWA BY 3 TO 6 HOURS. WITH STORMS SYSTEMS F THIS SIZE THE MODELS TEND TO BE A BIT FAST AND TOO FAR SOUTH WITH THE TRACK OF THE UPPER SYSTEM AND ASSOCIATED SURFACE LOW. 00Z ETA IS RUNNING ABOUT 3 HOURS SLOWER. EARLIER FORECAST ALSO HAD SOME PRECURSOR WARM ADVECTION CONVECTION PRIOR TO THE ARRIVAL OF THE MAIN CONVECTIVE BAND WHICH IS ORGANIZING OVER WESTERN KS THROUGH THE TX PANHANDLE. SOUTHEASTERLY BOUNDARY LAYER FLOW IS ALSO MORE CONDUCIVE TO RESTRICTING OR PINCHING THE MOIST AXIS WHICH IN TURN LEADS TO FOCUS CONVECTION TO A BAND RATHER THAN SCATTERED DOWNSTREAM CONVECTION PRIOR TO ITS ARRIVAL. HAVE THUS SHIFTED MAIN EMPHASIS TO CONVECTION TO SUNDAY AFTERNOON AND EVENING. MJ && .EAX WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .KS...NONE. WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CST SUN FEB 29 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-011200- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A BAND OF SHOWERS AND THUNDERSTORMS WILL MOVE RAPIDLY NORTHEAST THROUGH NORTHERN...WEST CENTRAL AND CENTRAL MISSOURI THIS AFTERNOON AND EARLY EVENING. SOME OF THE STRONGER STORMS COULD PRODUCE WIND GUSTS TO 45 MPH AND SMALL HAIL...MAINLY SOUTH OF A KANSAS CITY TO SEDALIA LINE. HOWEVER...NONE OF THE STORMS ARE EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE FORECAST FOR WEDNESDAY AFTERNOON AND EVENING. AT THIS TIME...NO SEVERE WEATHER IS ANTICIPATED WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION LIKELY WILL NOT BE NEEDED. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. MJ
The Topeka radar (KTWX), 144 km away, was scanning. The volume nearest the first event began at 02:31 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385198.